MAUDE Adverse Event Report: STRYKER TRAUMA KIEL K-WIRE GAMMA 3,2X450 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL K-WIRE GAMMA 3,2X450 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1210-6450S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Tip remains in patient; remainder of device unknown.
 
Event or Problem Description
As reported: gamma 3.2mm x 450 k-wire, threaded tip of wire separated from rest of wire on insertion into great trochanter.Surgeon was using k-wire through the cannulated awl, tip broke on 3rd pass through the awl.Patient with metastatic legions in gt, surgeon reported that ¿it didn¿t feel as though the wire was going through any particularly dense bone during the 3 passes.Broken threaded tip of k-wire left in-situ, procedure continued without any impact.Additionally reported: approximate 2-3 minute delay to procedure.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, although the device was not returned for evaluation, but an x-ray was provided which confirms the alleged failure.A device inspection was not possible since the affected device was not returned but an x-ray was provided which confirms that the k-wire, indeed, broke around the tip, from the region where threads start.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.An x-ray was shared through which the failure was confirmed.The same x-ray was presented to our medical expert to obtain his opinion about the tip of the k-wire staying inside the patient, given the fact that patient had metastatic lesions in the greater trochanter.He stated the following: the threat/harm to the patient is more then limited.This happens from time to time.There is a potential conflict if an endoprothesis will be implanted at a later stage, but there should be no risk resulting from this metal piece.Neither mechanically nor biocompatibility wise.More information, as well as the affected device must be available in order to determine the exact root cause of the failure.However, based on the event itself, it can be said that multiple insertion of the same k-wire under pressure could have led to slight twisting and bending to an extent of diminishing of its structural integrity, leading to breakage.If the device is returned or any additional information is provided, the investigation will be reassessed.

Brand Name
K-WIRE GAMMA 3,2X450 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key10140827
Report Number0009610622-2020-00287
Device Sequence Number16984525
Product Code LXH
UDI-Device Identifier04546540175366
UDI-Public04546540175366
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number1210-6450S
Device Catalogue Number12106450S
Device Lot NumberK0DE0B4
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/15/2020
Supplement Date Received by Manufacturer07/03/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date07/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Patient Weight70